Minnesota, 2018

Flooding in Minnesota, October 10 to 14, 2018

October 10 to 14, 2018 · NWS FSD · 2 events in 2 counties and zones

Two disturbances sliding across the Northern Plains resulted in fairly widespread moderate rainfall from October 9-11. 00 inches throughout the basin on saturated soils.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Two disturbances sliding across the Northern Plains resulted in fairly widespread moderate rainfall from October 9-11. Another episode of minor to moderate flooding ensued with rain totaling from 1.50 to 2.00 inches throughout the basin on saturated soils.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Oct 9, 9:38 PM CST, 4 hours 22 minutes earlier.

Area forecast discussion, Oct 9, 9:38 PM CST, 4 hours 22 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1038 PM CDT Tue Oct 9 2018

.SHORT TERM...(This evening through Wednesday)
Issued at 331 PM CDT Tue Oct 9 2018

A strong surface low pressure system currently centered in Kansas
will continue to move north-northeastward this afternoon and
evening. As the center of this low approaches, the pressure gradient
will increase, bringing breezy winds to the area. Given the well-
defined parent upper-level trough, and strong synoptic and
frontogenetic lift with this system, one can expect rain showers to
continue through the evening hours for most locations in the tri-
state area. The forecast calls for an additional inch or so of rain
with this portion of the system, but slightly higher amounts are
possible in areas currently covered by the Flood Watch in northwest
Iowa, where a few rounds of thunderstorms could add to totals this
evening.

Late this evening into the overnight hours, cold air advection in
the wake of this system will cool atmospheric profiles west of I-29.
Robust mid-level omega will support continued lift and precipitation
production in the form of snow. Areas around Gregory,
Chamberlain, and Huron in the central part of SD could see 1-3
inches between midnight and noon Wednesday. Those traveling
westward will want to take note too, as snow totals increase and
chances for slick road conditions increase as one heads toward
central Nebraska, Rapid City, Pierre, and Aberdeen. Winter
Weather Advisories have been issued to cover this threat. Ground
temperatures are still warm, so snow will likely not last long,
but the morning commute especially could be winter-like for the
aforementioned areas.

Snowfall will end during the mid morning over southern parts of SD,
as the forcing wanes and lifts into northeastern parts of the state.
Areas north of I-90 in both SD and MN could see flurries during the
mid to late hours on Wednesday morning, but above-freezing air near
the surface will likely mitigate any accumulations. Temperatures top
out in the upper 30s to low 40s, and combining this with breezy
northwest winds gusting to 30 mph will make it feel winter-like
outside during the day Wednesday.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 331 PM CDT Tue Oct 9 2018

Last remnants of QG forcing in the mid and upper levels departs
northeast of our forecast area Wednesday evening. Low pops are
warranted in our northern zones for perhaps a bit of remaining areas
of light rain or light snow, but honestly do not think anything will
measure. The main forecast alteration for the Wednesday night and
Thursday periods was to increase the wind speeds. Pressure gradient
is tight as surface low pressure strengthens over the northern Great
Lakes, and high pressure building over the western plains. So
Wednesday night and Thursday will remain quite breezy, if not
downright windy, especially east of the James River valley. Because
of the winds and anticipated lingering low clouds Wednesday night,
lows should not fall off too bad, with readings a couple of degrees
either side of 30. Thursday will be very cold for this time of year,
with highs a full 20 or more degrees below normal, and an added
chill due to wind. But, at least it will be dry.

On Thursday night, winds will decrease rapidly. But a big question
remains on the degree of cloud cover. In advance of the next upper
trough, there could be a decent increase in mid and high level
clouds which many models are showing. Right now consensus lows are
projected to be in the upper 20s to lower 30s, which also coincides
with raw model values. Therefore despite the cloud cover, there
could be a decent freeze Thursday night, but again, there is a
question of this due to cloud cover. The upper trough moves through
on Friday with QG forcing showing most of the forcing moving through
our southern zones, with PV at the 1.5 pressure surface quite strong
in central NE, reaching down to 530mb on the GFS. The latest 12Z GFS
and ECMWF have trended a bit further northward with light
precipitation, primarily cold rainfall, all the way up close to I
90. They were showing this several days ago before backing off to a
more southerly track more recently, similar to what the NAM has. But
with a jet streak orientated north to south over the central
Dakotas, our southern zones are placed in a decent left exit region
enhancing broad ascent. For now kept pops in our extreme south
following the consensus over the past few days. If the models stay
with a more northerly trend, we will begin to increase pops further
north to I 90.

Behind the Friday wave, strong warm air advection occurs Friday
night. Blended southerly winds may be a bit light Friday night. At
any rate, the warm air advection will keep lows in the 30s. Then
another cold front screams through Saturday afternoon and evening.
Moisture is limited with this frontal boundary to perhaps northwest
IA where a few showers may occur. But the upper flow is split with
this frontal passage, with one entering the western Great Lakes, and
another digging into southern WY and CO. This front will set us back
on temperatures again with only upper 30s and lower 40s for highs on
Sunday. Normal highs are in the 60s. Along with the cold, the blend
may be woefully underdone on the wind speeds Saturday night and
Sunday behind the cold front. Therefore we will have to monitor that
and raise wind speeds if this trend continues. If things work out
Sunday night with decreasing clouds and winds, we may have our first
fairly hard freeze across the entire forecast area. So between
Sunday night and this upcoming Thursday night, there may not be much
of a growing season left.

There is a lot of model discrepancy by Tuesday, but in general much
below normal temperatures continue Monday and Tuesday with dry
weather.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1033 PM CDT Tue Oct 9 2018

Several concerns continue through the next 24 hours. For tonight
into Wednesday afternoon, rain will continue to stream northward
through the region overnight. Colder air arriving late tonight in
south central could allow rain to mix or change over to snow late
tonight into Wednesday morning. Greatest chances for seeing snow
or a mix will be west of the James River, including at KHON. Low
ceilings and visibility will continue to also impact the region,
with MVFR, IFR and brief periods of LIFR ceilings possible.
Ceilings as low as 300 ft agl will be possible. Conditions will
gradually improve late in the forecast period as the rain exits
the region, allowing visibility and ceilings to improve some, but
likely to remain MVFR through 06z Thursday for most locations.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory until 1 PM CDT Wednesday for SDZ050-057.

     Winter Weather Advisory until 4 PM CDT Wednesday for SDZ038-052.

MN...None.
IA...None.
NE...None.
&&

SHORT TERM...VandenBoogart
LONG TERM...MJ
AVIATION...
Hazardous weather outlook, Oct 9, 4:57 AM CST, 21 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
557 AM CDT Tue Oct 9 2018

IAZ014-021-022-032-101100-
Clay IA-Cherokee-Buena Vista-Ida-
557 AM CDT Tue Oct 9 2018

This Hazardous Weather Outlook is for portions of northwest Iowa
and west central Iowa.

.DAY ONE...Today and Tonight

Rainfall is expected to become more widespread today, with
potential for a few thunderstorms at times with brief heavier
rainfall this afternoon through the evening. Rainfall could begin
to cause problems with ponding in urban and poor drainage areas
along with rises in small streams. Overall, rainfall amounts have
trended downward, with perhaps an inch or little more on average
with potential for locally up to two inches.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Rainfall amounts from today and tonight may lead to renewed river
and stream flooding in more sensitive river basins.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001>003-012-013-020-031-MNZ071-072-080-081-089-090-097-098-
NEZ013-014-SDZ040-055-056-060>062-065>071-101100-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Plymouth-Woodbury-
Lincoln MN-Lyon MN-Murray-Cottonwood-Nobles-Jackson-Pipestone-
Rock-Dixon-Dakota-Brookings-Lake-Moody-Hanson-McCook-Minnehaha-
Hutchinson-Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union-
557 AM CDT Tue Oct 9 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, east
central South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Rainfall is expected to become more widespread today, with
potential for a few thunderstorms and some periods of heavier
rainfall this afternoon and evening, mainly east of Interstate 29.
However, the potential rainfall amounts have tapered off somewhat
toward northwest Iowa and southwest Minnesota, with average
amounts expected around an inch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Temperatures will drop into the upper 20s to around 30 on
Wednesday and Thursday nights. These cold conditions will
threaten any sensitive vegetation.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SDZ039-053-054-058-059-063-064-101100-
Kingsbury-Sanborn-Miner-Aurora-Davison-Charles Mix-Douglas-
557 AM CDT Tue Oct 9 2018

This Hazardous Weather Outlook is for portions of east central
South Dakota, south central South Dakota, and southeast South
Dakota.

.DAY ONE...Today and Tonight

Periods of rainfall are expected to develop by early this
afternoon. Rain will mix with and change to snow west of the
James River late tonight, with potential accumulating snow before
daybreak.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Light snowfall will continue through midday Wednesday, with total
accumulations up to and inch or two, greatest west of the James
River.

Temperatures will drop into the upper 20s to around 30 on
Wednesday and Thursday nights. These cold conditions will
threaten any sensitive vegetation.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SDZ038-050-052-057-101100-
Beadle-Gregory-Jerauld-Brule-
557 AM CDT Tue Oct 9 2018

This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, and south central South
Dakota.

.DAY ONE...Today and Tonight

Periods of rainfall are expected to develop by this afternoon and
continue into tonight. Rain will mix with and change to snow
after midnight, with potential for a couple inches accumulation
by morning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Light snowfall will continue through midday Wednesday, with total
accumulations up to around three inches, greatest at higher
elevation locations of Jerauld, far western Beadle, northwest
Brule and Gregory counties.

Temperatures will drop into the mid 20s to around 30 on Wednesday
and Thursday nights. These cold conditions will threaten any
sensitive vegetation.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Pipestone

When
October 10, 2:00 AM CST to October 14, 12:00 PM CST
Where
Pipestone County, 1.7 mi SW of Ihlen to 2.1 mi SW of Ihlen
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.900, -96.390

Crop and pasture land was inundated as levels on Split Rock Creek climbed to a crest of 2.2 feet above flood stage below Jasper (gage site JSPM5) on October 10.

Flood, Rock

When
October 10, 2:00 AM CST to October 14, 12:00 PM CST
Where
Rock County, 2.24 mi W of Jasper to 1.3 mi W of Jasper
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.849, -96.445

Crop and pasture land was inundated as levels on Split Rock Creek climbed to a crest of 2.2 feet above flood stage below Jasper (gage site JSPM5) on October 10.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2018Every state in 2018This day in weather historyWarnings in Minnesota, October 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 786703, 786704.